Side of Face is Paralyzed After Botox for Crow's Feet

I had botox for crow's feet and now the right side of my face is paralzed. Will this get better? 6 days after botox the right side of my face felt numb. When I smile my mouth pulls down severely on the right. My doc said she believes the botox migrated to the nerve in my cheek and will be fine in a few weeks. Have you ever seen this before and is it reversible?

Doctor Answers 7

Botox and Facial Paralysis

Thanks for your question. I’m sorry to hear that you are going through this. The good news is that the effects of Botox are temporary, so they will start to wear off 2-3 months after treatment. Botox works by limiting movement of the muscles that create wrinkles, and if too many units were used, it may have caused the drooping that you are experiencing near your mouth. With that being said, the numbness that you are describing isn’t explained by the Botox. Your Botox treatment would not have any effect on the nerves that control feeling. I would recommend that you see your injecting physician for a follow up appointment as soon as possible, and if the numbness continues schedule an appointment with your primary care physician for a thorough assessment. Good luck!


Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 5 reviews

Botox and Facial Paralysis?

As previous doctore have mentioned, Botox does not effect the nerves themselves, but rather the muscles.  If you experienced some facial paralysis from the botox, then either your physician injected you in the wrong areas, injected you too deeply, or the botox migrated into those muscles.  If it is some migration, the effect will wear off in a few weeks.  If you physician injected you in the wrong area or too deeply, then the effect will last as long as the Botox is around - 3-4 months.  I would discuss this with your physican in more detail.

Botox does not usually cause numbness

Your symptoms don't make sense. Botox does not make nerves numb unless the nerves are injected directly and that is very deeply. Botox interferes with nerves that move muscles and not nerves that allow you to feel

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 72 reviews

Botox and facial droop

Your doctor may be right about the Botox having affected one of the smile muscles on that side of the face.fortunately this is always temporary. The nerves that allow us to feel sensation and those that make muscles move are different and so the numbness is not explained based on the Botox.

Ronald Shelton, MD
Manhattan Dermatologic Surgeon
5.0 out of 5 stars 37 reviews

Heavy Handed Botox

Hi,

Botox works in muscles, not nerves.  This should not occur, though we have heard of it happening. Too much Botox was put in the wrong place.

You should be evaluated by an expert in Botox and the facial nerves.  Make sure that you did not develop a coincidental case of Bell's Palsy that can be treated with steroid. 

I hope that your symptoms resolve sooner than later.

Good luck and be well.

Dr. P

Michael A. Persky, MD
Encino Facial Plastic Surgeon
5.0 out of 5 stars 34 reviews

Very important that you get BOTOX from an experienced injector

The only reason BOTOX "migrates" is because it was placed inaccurately.  The paralysis of the face you mention can last up to 3 or 4 months.  There really is not much that can be done.  I sorry you have this issue. It sounds like it was placed too low on the cheek.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 16 reviews

If BOTOX is not administered correctly, it can cause facial paralysis

If BOTOX is not administered correctly, it can cause facial paralysis. But this is very rare and usually transient. It is important to seek treatment from a doctor who has a lot of experience with BOTOX.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
4.5 out of 5 stars 51 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.